Home » Health » Common Side Effects of Pain Medications

Common Side Effects of Pain Medications

By Amber Dewey / Tags: Managing Medications, Side effects, Pain, Groggy, Dizzy, Sleepy

One thing about medications — they all have side effects. Anything that has an effect will have possible side effects. I get quite a kick out of it when people ask me “Does this medication have any side effects?” I always answer “Of course it does!” Sometimes the side effects can be helpful, like the muscle relaxer that also helps you sleep. Sometimes the side effects can be annoying, like the muscle relaxer that makes you so sleepy that you can’t wake up in the morning. And sometimes the side effects can be dangerous. Fortunately, the really dangerous side effects are pretty rare, IF medications are taken as directed.

Another thing about side effects — you are much more likely to experience them if you think you are going to experience them. It’s true. Several years ago, there was a study done in which people were given a sugar pill (or placebo). Some were told they might have a few side effects, but they would be mild. That group had almost no side effects. Others were given an explicit list of “possible” side effects, and told it was pretty likely they would have at least one of the side effects on the list. That group had all kinds of side effects, including rashes, diarrhea, even hallucinations! I often remind people that those long lists of horrible side effects in TV ads and the information that comes with your prescription are things that CAN happen, not things that are GOING to happen.

Sometimes what we think are side effects are just things that coincidentally happened around the time a medication was started, and are caused by something totally different. The first thing you should do, if you think a symptom might have been caused by a medication, is talk to the prescriber. Find out if this is something that could be expected. One way to test if the symptom was really from the medication is to stop the medication until the symptom goes away, restart the medication at the same or lower dose, and see if the symptom comes back. Talk to your prescriber to see if this approach is reasonable. Don’t ever just stop a medication you have been taking without talking to a health care provider first. Some medications are not safe to stop abruptly, and need to be tapered down.

Lots of side effects will go away with continued use. This is very true with many types of pain medications. Sometimes we start medications at very low doses to avoid side effects while the body gets used to the medication. Then, after a while, we start increasing the dose to a level that is more likely to help.

Some side effects are more likely to happen after a period of time on the medication, and usually are more likely at higher doses. For many medications, including over-the-counter medications, the higher the dose, the greater the risk of side effects. With medications, it is usually NOT the case that if some is good, more is better. It’s important to take medications exactly as prescribed. Don’t increase your dose without talking to your prescriber.

Sometimes another medication will be required to help manage a side effect. If there is enough benefit from the first medication, it may make sense to go this route. One good example of this is opioid-induced constipation, made famous by a recent Super Bowl ad. Constipation is a very common side effect of opioids, and can be quite severe. Sometimes lifestyle changes, like increased dietary fiber, drinking enough water, and getting a little exercise, are enough to take care of the problem. Over-the-counter laxatives and stool softeners can be helpful. There are also prescription medications that were developed specifically for opioid-induced constipation that are very effective. But going this route only makes sense if you get very good pain relief with opioids. Otherwise, it makes more sense to stop the opioid and try other therapies.

Many types of pain medications can make you sleepy. This is one of those side effects that usually go away with continued use, so we start by taking the medication at bedtime. If it makes you a little sleepy, awesome! Go to bed! Get some rest! If you are still too sleepy and groggy in the morning, reducing the bedtime dose will often take care of it, until your body gets used to the medication. If you are very sleepy, groggy, dizzy, or you “pass out,” this may not be a good medication for you — talk to your prescriber before taking it again. Some pain medications can go the other way, and cause insomnia. Take those medications in the morning.

Dry mouth is a common side effect with lots of medications, including pain medications. Sometimes carrying water to sip, or sugar-free hard candy to suck on, can help. There are commercial products available to treat dry mouth, which can be quite helpful. Talk to your dentist about options. It is important to address this side effect, because it can increase the risk of tooth decay and infections or sores in the mouth. If dry mouth is too severe, talk to your prescriber. There may be an alternative medication that is effective without causing dry mouth.

THE MOST IMPORTANT THING about medication side effects is to discuss them with whoever is prescribing the medications, along with whatever you are doing to manage the side effects. Your prescriber may be able to suggest changes in dosing or in medications that will reduce the side effects, while preserving the intended effect. Or there may be a better way to manage the side effects. Before you start a medication, ask what the most common side effects are, and what you should do about them IF they occur. The whole idea behind medications is to increase the benefits and minimize the risks, which takes a conversation between you and your health care provider.

Source link